Discontinuing antiepileptic drugs in children with epilepsy. A comparison of a six-week and a nine-month taper period.
BACKGROUND: The optimal regimen for discontinuing antiepileptic medications in children with epilepsy is unknown. METHODS: We randomly assigned 149 children to either a six-week or a nine-month period of drug tapering, after which therapy was discontinued. Each group was composed of patients who had been seizure-free for either two or four years before drug tapering was begun. Most patients were receiving one antiepileptic drug; none were taking more than two. The children were evaluated periodically during and after the taper period. Sixteen patients were lost to follow-up before the beginning of the taper period. Proportional-hazards regression analysis was used to assess the risk of seizure recurrence among the remaining 133 patients. RESULTS: Seizures recurred in 53 patients (40 percent). The mean duration of follow-up was 39 months (range, 11 to 105) for the patients who did not have a recurrence of seizures. Neither the length of the taper period (six weeks vs. nine months, P = 0.38) nor the length of time the patients were free of seizures before the taper period was begun (two years vs. four years, P = 0.20) significantly influenced the risk of seizure recurrence. The presence of mental retardation (relative risk, 3.1, 95 percent confidence interval, 1.5 to 6.2) or spikes in the electroencephalogram at the time of tapering (relative risk, 1.9, 95 percent confidence interval, 1.0 to 3.4) increased the risk of seizure recurrence. CONCLUSIONS: The risk of seizure recurrence during drug tapering and after the discontinuation of antiepileptic drug therapy in children with epilepsy is not different whether the medications are tapered over a six-week or a nine-month period.
Tennison, M; Greenwood, R; Lewis, D; Thorn, M
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)